Alert archive / California / Flash Flood Warnings in 2004

Flash Flood Warning 4, NWS Sacramento, CA

October 19, 2004Amador County, El Dorado County, California

NWS Sacramento, CA issued this flash flood warning at Oct 19, 2004, 1:30 PM PDT for Amador County, El Dorado County, California. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 19, 2004, 1:30 PM PDT (20:30 UTC)
Expired
Oct 19, 2004, 9:00 PM PDT
In force
8 hr
Issued by
NWS Sacramento, CA
Area
Counties, with a storm outline in the text

Counties Amador County, CA, El Dorado County, CA

The radar

The Sacramento radar (KDAX), 127 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2004-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2004-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1399 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSTO 192032
FFWSTO
CAC005-017-200400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
130 PM PDT TUE OCT 19 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN AMADOR COUNTY IN CALIFORNIA
  EAST CENTRAL EL DORADO COUNTY IN CALIFORNIA

* UNTIL 900 PM PDT

* AT 120 PM PDT...WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN 
AND SNOW OVER THE FREDS AND POWER FIRE BURN AREAS. PERIODS OF 
MODERATE TO HEAVY RAIN  AND SNOW ARE EXPECTED TO CONTINUE THROUGH 
THIS EVENING.  THE RAIN WILL CAUSE MUD AND ROCK SLIDES AND DEBRIS 
FLOWS OVER THE FIRE AREAS. THE SNOW LEVELS ARE NEAR 5500 FEET AND 
ARE EXPECTED TO LOWER TO AROUND 4500 FEET TONIGHT. THE LOWERING SNOW 
LEVELS WILL INCREASE THE COVERAGE OF THE FREDS FIRE THAT WILL 
RECEIVE SNOW...THUS DECREASING THE THREAT OF MUD AND ROCK SLIDES AND 
DEBRIS FLOWS. ON THE POWER FIRE BURN AREA...THE THREAT OF MUDSLIDES 
IS DIMINISHING SINCE RAIN HAS TURNED TO SNOW.  HOWEVER...WATER WILL 
CONTINUE TO DRAIN FROM THE SOIL FOR SEVERAL MORE HOURS. 

RESIDENTS IN AND NEAR THE AREA AFFECTED BY THE FREDS AND POWER 
WILDFIRES...INCLUDING THE COMMUNITIES OF KYBURZ AND SILVER FORK AND 
THE AREAS AROUND SALT SPRINGS RESERVOIR...ARE ADVISED TO MOVE TO 
HIGHER GROUND AWAY FROM DEBRIS AND THE FIRE AREA. MOTORISTS ALONG 
HIGHWAY 50 BETWEEN KYBURZ AND SILVER FORK OR ON OTHER ROADS NEAR 
THESE BURN AREAS SHOULD BE ALERT FOR THE POSSIBILITY OF MUD AND 
ROCK SLIDES AND DEBRIS FLOWS. 


LAT...LON 3878 12033 3852 12024 3856 12010 3880 12018

$$

HS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 19, 10:20 AM PDT, 3 hours 10 minutes earlier.

Area forecast discussion, Oct 19, 10:20 AM PDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
1020 AM PDT WED OCT 19 2004

.DISCUSSION...
DEEP...COLD UPPER LOW OVER NORTHERN CALIFORNIA WILL DRIFT EAST AND
FILL DURING THE DAY TODAY.  VERY STRONG VORT MAX OFF THE CENTRAL
CALIFORNIA COAST APPEARS HEADED SOUTHEAST PER 12Z ETA/RUC.  A LINE
OF THUNDERSTORMS HAS DEVELOPED SOUTH OF OUR AREA FROM AROUND FRESNO
NORTHEAST ALONG HIGHWAY 41.  CENTRAL VALLEYS WILL HAVE A CHANCE OF
AFTERNOON THUNDERSTORMS WITH DECENT TURNING IN THE LOWER LEVELS AND
COLD AIR ALOFT.  AS THE VORT MAX APPEARS IT WILL NOT MOVE DUE EAST
WE ARE LESS CONCERNED ABOUT THE POTENTIAL FOR SEVERE STORMS...BUT
HEAVY RAIN...HAIL AND GUSTY WINDS POSSIBLE WITH ANY THAT DEVELOP.

OROGRAPHICS CONTINUE IN THE SIERRA AND IT IS STILL SNOWING AT ABOUT
AN INCH PER HOUR AT BLUE CANYON.  AS THE COLD POOL DRIFTS EAST SNOW
SHOULD TAPER OFF FROM I-80 NORTH...BUT WILL LIKELY CONTINUE OVER
SOUTHERN AREAS UNTIL AT LEAST LATE AFTERNOON.  WILL ADDRESS TIMING
OF WSW IN THE AFTERNOON PACKAGE.  THE URBAN/SMALL STREAM ADVISORY
FOR THE POWER/FREDS BURN AREA IS ALSO DEPENDANT ON THE MOVEMENT OF
THIS WEATHER SYSTEM.

NORTHERLY FLOW DEVELOPS TONIGHT AS THE LOW OPENS INTO A TROF AND
MOVES INTO NEVADA.  SHOWERS END AND SKIES CLEAR.  THURSDAY SHOULD BE
A NICE DAY UNDER A SHORT WAVE RIDGE.  OVERRUNNING MOISTURE MOVES INTO
THE NORTH FRIDAY AHEAD OF THE NEXT SHORT WAVE...WHICH MOVES THROUGH
SATURDAY.  THIS BRINGS ANOTHER CHANCE OF RAIN AND SNOW TO THE
REGION...BUT IS NOWHERE AS STRONG AS THE SYSTEM MOVING THROUGH AT
THE PRESENT TIME.  GFS CONTINUES TO ADVERTISE ANOTHER COLD UPPER
LOW DROPPING INTO THE REGION MONDAY NIGHT.  IT HAS THE POTENTIAL TO
BRING ANOTHER ROUND OF HEAVY SNOW TO THE MOUNTAINS THOUGH IT DOES
NOT APPEAR TO BE AS WELL ORGANIZED AS THIS SYSTEM.  ECMWF SOLUTION
IS CLOSE TO THE GFS WHILE THE UKMET AND TO SOME DEGREE THE NOGAPS
ARE FASTER IN MOVING THE MEAN TROF TO THE EAST.  SG

&&

.STO WATCHES/WARNINGS/ADVISORIES...
    ...SNOW ADVISORY UNTIL NOON TODAY FOR THE  WESTERN PLUMAS
       COUNTY INCLUDING THE LASSEN PARK AREA AND THE WEST SLOPES OF
       THE NORTHERN SIERRA NEVADA.

    ...SMALL STREAM FLOOD ADVISORY UNTIL 5 PM WEDNESDAY FOR THE
       AREAS OF AMADOR AND EL DORADO COUNTIES AFFECTED BY THE FREDS
       AND POWER WILDFIRES.

&&
Hazardous weather outlook, Oct 19, 7:00 AM PDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT TUE OCT 19 2004

CAZ013>019-063-064-066>069-201400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT TUE OCT 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...

ANOTHER POWERFUL STORM WILL GENERATE STRONG WINDS...HEAVY MOUNTAIN
SNOW...AND RAIN TO THE VALLEY TODAY. ISOLATED THUNDERSTORMS WILL
ALSO BE POSSIBLE TODAY INTO THIS EVENING.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* FLASH FLOOD WATCH..........SEE WGUS66 KSTO - FFASTO FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KSTO - NPWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN...

THE STORM WILL BE SLOW TO DEPART OUR AREA OVERNIGHT...WITH THE
POTENTIAL FOR HEAVY PRECIPITATION LINGERING IN THE SIERRA INTO
WEDNESDAY MORNING.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* FLASH FLOOD WATCH..........SEE WGUS66 KSTO - FFASTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/SACRAMENTO

JJ

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 7:45 AM PDTFlash Flood WarningSTOAmador, El Dorado6 hr

Nearby

Flash Flood Warnings in California, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.